Kesari dal being reintroduced: Too early for IMA to call it 100% safe
New Delhi, January 29, 2016: Three new varieties of kesari dal, Ratan, Prateek and Mahateora, which have low p-N oxalyl- L-p-diaminopropionic acid (P-ODAP) content, have been released for general cultivation. Kesari dal or lathyrus sativus is commonly known as grass pea. The Indian Council of Agricultural Research (ICAR) has developed these three new strains in collaboration with State agriculture universities. Kesari dal, a key Rabi pulse crop, is mainly cultivated in the states of Madhya Pradesh, Chhattisgarh, Maharashtra, Bihar and West Bengal. Arhar dal is expensive and often retailers mix the cheap khesari dal because of similarity in appearance
ODAP is found in the seeds of Kesari Dal at a constant concentration of 0.5%. While, the ODAP content in these varieties is in the range of 0.07-0.10%, which is safe for human consumption, it has been shown that the concentration of ODAP increases in plants grown under stressful conditions. It is learnt that the ICAR admitted that a research panel headed by India Council of Medical Research has proposed lifting the earlier ban on Kesari dal. According to them, in the new varieties of the dal, the toxicity is "negligible." The Food Safety and Standards Authority of India (FSSAI) is now considering the proposal.
Sharing IMA’s viewpoint, Dr S S Agarwal, National President, IMA and Padma Shri Awardee, Dr K K Aggarwal, Hony. Secretary General, IMA in a joint statement said, “IMA would like to know more about the studies, animal studies and long term follow ups before our members can call it 100% safe for human consumption. The word negligible also needs clarification”.
Lathyrism, a disorder of spastic paraparesis occurs in association with increased dietary intake of food plants with neurotoxic potential. Neurolathyrism is associated with prolonged consumption of the grass pea. Exposed persons suffer a slowly developing spastic paraparesis with cramps, paresthesias and numbness, accompanied by bladder symptoms and impotence. Some patients have tremors and other involuntary movements in their arms. Pathologic studies have demonstrated a loss of myelinated fibers in the corticospinal and spinocerebellar tracts. The toxin appears to be the neuroexcitatory amino acid, beta-N-oxalylaminoalanine. There is no treatment.